|Home | About | Journals | Submit | Contact Us | Français|
A 21-year-old woman presented with a 4-week history of sudden onset vomiting, nausea and anorexia. Questioning revealed that she had a 7-year history of heavy cannabis use (smoking). She did not describe abdominal pain, change in bowel habit, antibiotic use, foreign travel or contact with gastroenteritis. Biochemistry results demonstrated mild metabolic derangement with a low potassium and a low bicarbonate, and urine toxicology was positive for cannabinoids. Other investigations, including a full blood count, renal function tests, liver function tests, a coagulation sample, an ECG, urinary β-hCG and a CT head scan, were all normal. A diagnosis of cannabinoid hyperemesis was made and her symptoms resolved after treatment with intravenous fluids, antiemetics and abstinence from cannabis. Since her discharge and abstinence she has had several relapses, each related to cannabis use and each resolving with abstinence. The patient is now seeking cognitive behavioural therapy to achieve permanent abstinence.
Cannabis use and its potency has increased over recent years1; hence, it is likely consumers are being exposed to higher doses of the drug. A new clinical syndrome titled cannabinoid hyperemesis emerged in 2004,2 which has since been described by several authors.3–8 It is characterised by episodic vomiting often relieved by hot water bathing or showering. These symptoms arise after heavy chronic cannabis use and abstinence leads to symptom resolution.
Cannabinoids have been found to have an antiemetic effect at CB1 receptors in the central nervous system (CNS),9 but paradoxically chronic cannabis use results in hyperemesis. It has been proposed that accumulation of the drug leads to delayed gastric emptying and at toxic levels results in gastric stasis; hence, counteracting the antiemetic effect.2 10 11
It is probable that the condition is under-reported in the literature and under-diagnosed in clinic and emergency settings.
A 21-year-old woman presented to accident and emergency with a 4-week history of sudden onset vomiting, nausea and anorexia. In week 3 her symptoms had resolved completely only to return with increased severity in week 4.
On close questioning she revealed that she had a 7-year history of cannabis use (smoking). Her daily intake was 3 g. She worked in a hemp shop. During the first 3 weeks of her illness she had stopped smoking cannabis but on feeling better had started again in week 4. There was no history of abdominal pain, change in bowel habit, antibiotic use, foreign travel or contact with patients suffering from gastroenteritis.
She took the contraceptive pill, and was allergic to penicillin and chlorine.
The clinical examination found an apyrexial patient with evidence of dehydration as inspection demonstrated dry buccal mucosal membranes. Cardiovascular examination revealed a haemodynamically stable patient with a mean arterial pressure of approximately 90 mm Hg without a postural change in blood pressure or a tachycardia. Abdominal examination was unremarkable, finding a soft non-tender abdomen without any palpable masses or organomegaly. Rectal examination did not discover any evidence of diarrhoea. Respiratory and neurological examinations were normal.
Biochemistry results demonstrated mild metabolic derangement with a low potassium at 3.5 mmol/litre and a low bicarbonate at 21 mmol/litre. Creatinine, urea and sodium were within normal limits. Other blood tests, including a full blood count, liver function tests and a coagulation sample, were normal. Urine toxicology was positive for cannabinoids.
The ECG showed normal sinus rhythm. A urinary β-hCG was negative. A CT head was normal.
Gastroenteritis was considered but she did not have any diarrhoeal symptoms, had not been in contact with anyone who had been unwell, had any recent antibiotics, travelled abroad within the last year or eaten any foods she suspected were responsible.
The possibility of a neurological cause was explored; however, she did not have any other symptoms of raised intracranial pressure—that is, visual disturbance or headaches, and no loss of neurological function. In addition her CT head was normal.
In view of her cannabis use, a detailed history of other illicit drug use was taken, which was negative; furthermore, her urine toxicology was negative for substances other than tetrahydrocannabinol (THC).
Consequently, a diagnosis of cannabinoid hyperemesis was made on the basis that other diagnoses were excluded, her symptomatology closely followed her cannabis use and the strength of the history correlated with the diagnosis.
The patient was diagnosed with cannabinoid hyperemesis and treated with intravenous fluids, ondansetron and abstinence from cannabis. She was discharged after an overnight stay with a 5-day course of ondansetron and advised not to smoke marijuana again.
In view of her significant heavy smoking history, the patient found it difficult to achieve abstinence. She initially managed to avoid cannabis, partly due to the severity of her original presentation and partly by occupying her free time with other activities—for example, travelling and voluntary work. However, she suffered several relapses and, notably, with each relapse of cannabis use her symptoms returned. Moreover, the patient reported that she noticed that her symptoms would appear more rapidly and with increased severity with heavy cannabis use whereas they would take longer to arise with lighter use. She has had to return to hospital on a number of occasions for symptom control—that is, intravenous fluids and antiemetics.
She has managed to remain symptom free since her last admission in February 2010 by complete abstinence, which she has found very difficult and is looking to start cognitive behavioural therapy to help aid her recovery.
Cannabis dominates the global recreational drug market with regards to consumer numbers. Its use has dramatically increased over recent years, with production doubling from 1992 to 2006.1 The United Nations Office on Drugs and Crime estimates that approximately 166 million people used cannabis in 2006, which is equivalent to 3.9% of the global population from age 15–64 years. Additionally, cannabis has become more potent with higher levels of the active ingredient THC being detected.1
With the increase in availability and potency and consumers being exposed to higher doses of THC, it is perhaps for this reason that a new syndrome titled cannabinoid hyperemesis emerged in the literature in 2004. Allen et al2 described a series of 19 cases. de Moore et al described an earlier case of psychogenic vomiting complicated by cannabis use and pneumomediastinum.12 Since then several other authors have described similar symptoms in their patients.3–8
Patients present with a clinical syndrome of episodic vomiting often relieved by hot water bathing or showering. These symptoms arise after heavy chronic cannabis use and abstinence leads to symptom resolution.
Cannabinoids have been found to have an antiemetic effect, mediated by CB1 receptors in the CNS9 13 via a process known as depolarisation-induced suppression of inhibition where stimulation of the CB1 receptor activates a G-protein leading to a reduction in neurotransmitter release.13 CB1 receptors are found in high concentrations throughout the CNS, including the specific areas involved in nausea and vomiting—for example, the nucleus tractus solitaries, which has multiple communications, including inputs from vagal afferents and the area postrema (the chemoreceptor trigger zone), and outputs to the brainstem emetic centre.13 CB1 receptors are also found in the higher cortical and limbic regions where the senses of taste, smell, sight and memory are modulated. These areas have been found to be involved in anticipatory nausea and vomiting—for example, secondary to chemotherapy. Nabilone is a synthetic cannabinoid which has been used for treatment of chemotherapy induced nausea and vomiting.13
Paradoxically, chronic cannabis use results in hyperemesis. It has been proposed that in chronic use, the long half-life of cannabinoids leads to accumulation. Cannabis causes delayed gastric emptying10 11 and at toxic levels this could result in gastric stasis; hence, counteracting the centrally mediated antiemetic effect at the CB1 receptors.2 Vaziri et al noted an emetic response to an intravenous injection of crude marijuana extract.14
The ‘hot water’ seeking behaviour of patients is thought to be due to possible deregulation of the thermoregulatory systems of the hypothalamus.10
Competing interests None.
Patient consent Obtained.